MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 35.5MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 0580-1-351
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Ambulation or Postural Difficulties (2544)
Date of Event 12/13/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The following was reported: ¿revision surgery required for an exeter stem implanted about ten years ago which broke at the level of the head.The patient said he heard a cracking sound and then he fell down.".
 
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed via evaluation of the returned device.Method & results: -product evaluation and results: visual inspection: visual inspection was performed as part of the material analysis which indicated the following: exeter v40 stem with fracture location.On visual examination, the fracture was observed through the neck of the stem with the femoral head remaining locked on the stem trunnion.Surface material damage is observed on the mid-stem region of the medial and lateral sides of the stem, respectively.These indications were likely a result of third-body damage and micromotion effects due to cement mantle breakdown.Material analysis: a material analysis was performed and indicated the following: "stereo microscope imaging was performed on both the proximal and distal fracture surfaces.Based on macroscopic surface features observed, including beach marks, the approximate direction of propagation p was determined.The final fracture f location is also labelled.Due to extensive mechanical damage observed on both fracture surfaces, the precise location of the fracture origin could not be identified.The macroscopic surface features observed on the fracture surface indicate the component fractured due to fatigue.The surface near the neck of the stem shows explantation damage.Stereo microscope imaging was also performed on the insert.Damage consistent with delamination and material loss was observed around the circumference of the insert, most likely a result of contact with the neck of the stem.Yellow discoloration consistent with absorption of synovial fluid was also observed.Review of exeter v40 stem 44 mm, catalogue # 0580-1-441 confirmed a fracture through the neck of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed the component fracture propagated due to fatigue with the final fracture in overload.-clinician review: no medical records were received for review with a clinical consultant.-product history review: could not be performed as the device lot details were not provided.-complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to a fractured exeter stem.A material analysis was performed on the returned device and indicated the following: "stereo microscope imaging was performed on both the proximal and distal fracture surfaces.Based on macroscopic surface features observed, including beach marks, the approximate direction of propagation p was determined.The final fracture f location is also labelled.Due to extensive mechanical damage observed on both fracture surfaces, the precise location of the fracture origin could not be identified.The macroscopic surface features observed on the fracture surface indicate the component fractured due to fatigue.The surface near the neck of the stem shows explantation damage.Stereo microscope imaging was also performed on the insert.Damage consistent with delamination and material loss was observed around the circumference of the insert, most likely a result of contact with the neck of the stem.Yellow discoloration consistent with absorption of synovial fluid was also observed.Review of exeter v40 stem 44 mm, catalogue # 0580-1-441 confirmed a fracture through the neck of the stem.Characterisation using stereo microscopy and scanning electron microscopy confirmed the component fracture propagated due to fatigue with the final fracture in overload." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 35.5MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
anna ryan
raheen business park
limerick NA
EI   NA
61498200
MDR Report Key13236889
Report Number0002249697-2022-00069
Device Sequence Number14523055
Product Code JDI
UDI-Device Identifier04546540153234
UDI-Public04546540153234
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number0580-1-351
Device Catalogue Number0580-1-351
Device Lot NumberG7434620
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/17/2021
Supplement Date Received by Manufacturer10/24/2022
Initial Report FDA Received Date01/12/2022
Supplement Report FDA Received Date11/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age82 YR
Patient SexUnknown